Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 64, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 26, 2002, 9:05 PM MDT for Washington County, Colorado. It was in force for 30 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 26, 2002, 9:05 PM MDT (03:05 UTC)
- Expired
- Aug 26, 2002, 9:35 PM MDT
- In force
- 30 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Washington County, CO
The radar
The Goodland radar (KGLD), 116 km from the middle of the area, began a volume at 03:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 26, 9:13 PM MDT | Hail 0.75 | Cope, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 26, 4:30 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 3.1 hours before the alert went out and 27 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 42 J/kg
- Mixed-layer CIN
- -132 J/kg
- Mixed-layer LCL
- 3906 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 37 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
708 WUUS55 KBOU 270305 SVRDEN COC121-270335- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DENVER CO 905 PM MDT MON AUG 26 2002 THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN WASHINGTON COUNTY IN NORTHEAST COLORADO * UNTIL 935 PM MDT * AT 905 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTH OF COPE...OR ABOUT 32 MILES SOUTHEAST OF AKRON...MOVING EAST AT 10 MPH. LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...COPE. IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED. LAT...LON 3992 10302 3958 10300 3958 10282 3992 10282 KLEYLA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 3:25 PM MDT, 5 hours 40 minutes earlier.
Area forecast discussion, Aug 26, 3:25 PM MDT, 5 hours 40 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 325 PM MDT MON AUG 26 2002 SHORT TERM: A GENERALLY STABLE UPPER AIR PATTERN IS GOING TO SET UP THE OPPORTUNITY FOR AFTERNOON AND NOCTURNAL SHOWERS AND THUNDERSTORMS THE NEXT SEVERAL DAYS. AN UPR LVL RIDGE AXIS WILL BE CENTERED OVR CO AND NM WHILE UPR TROFINESS REMAINS OVR THE PAC NW. WHILE THE PATTERN STAYS IN PLACE...LOW LVL MSTR WL BE DRAWN OVR THE PLAINS BY THE RESULTANT SFC TROF OVR THE MTNS. AN UPR LEVEL JET BETWEEN THE UPR TROF AND UPR RIDGE WILL ALSO BE IN PLACE TO HELP ORGANIZE AFTN CONVECTION. SPECIFIC HUMIDITY LEVELS WL BE ARND 6-8 G/KG FOR THE NEXT COUPLE AFTNS. IN THE SHORT TERM...A STRONG BOUNDARY FROM CONVECTION IN NEBRASKA IS MOVG INTO THE NERN PART OF THE STATE THIS AFTN. THIS BOUNDARY WL BE REINFORCED BY SHOWERS WHICH WL DEVELOP ON THE PLAINS TONIGHT AND SHOULD MAKE IT TO THE FOOTHILLS. MOISTURE BEHIND THIS FRONT WL PRODUCE AREAS OF STRATUS IN THE MORNING AND THEN COOL OFF TEMPS ON TUES. AFTN HEATING AND THE WIND SHEAR PROFILE WL ALLOW SHOWERS TO DEVELOP IN THE AFTN AND EVENING. MODELS SHOW MORE QPF ON TUES AFTN THAN FOR THIS AFTN. THE SAME SITUATION WILL BE IN PLACE FOR WED. THRU THE EXTENDED PERIOD...MSTR LVLS GRADUALLY DECREASE AT THE END OF THE WEEK. IT IS DIFFICULT TO REMOVE THE MENTION OF AFTN AND EVENING THUNDERSTORMS BEFORE SATURDAY. TEMPERATURES THROUGH THE NEXT WEEK SHOULD BE CLOSE TO NORMALS FOR LATE AUGUST. MAYBE THE RAIN WL ALSO HELP WITH THE DROUGHT SITUATION. KDRBY .DEN...NONE.
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 26, 8:07 PM MDT | Severe Thunderstorm Warning | BOU | Logan | 53 min |
| Aug 26, 10:31 PM MDT | Severe Thunderstorm Warning | BOU | Larimer | 59 min |
| Aug 26, 10:57 PM MDT | Severe Thunderstorm Warning | BOU | Larimer, Weld | 63 min |
| Aug 26, 11:58 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 47 min |
| Aug 27, 12:33 AM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Douglas, Elbert | 42 min |
| Aug 27, 1:17 AM MDT | Severe Thunderstorm Warning | BOU | Douglas, Elbert | 58 min |
| Aug 27, 2:19 AM MDT | Severe Thunderstorm Warning | BOU | Elbert | 41 min |
| Aug 27, 2:09 PM MDT | Severe Thunderstorm Warning | BOU | Gilpin | 51 min |
| Aug 27, 2:28 PM MDT | Severe Thunderstorm Warning | BOU | Jefferson | 47 min |
| Aug 27, 2:52 PM MDT | Tornado Warning | BOU | Jefferson | 38 min |
| Aug 27, 3:18 PM MDT | Tornado Warning | BOU | Arapahoe, Denver, Douglas, Jefferson | 42 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.